, Volume 36, Issue 4, pp 466-469

Cardiovascular collapse following an overdose of prostaglandin F2 alpha: a case report

Abstract

A case report is presented of a parturient who suffered severe hypotension and pulmonary oedema following an overdose of intramyometrial prostaglandin F2 alpha. Oxytocin induction of labour in this patient led to a rapid delivery, followed by a hypotonic uterus and postpartum haemorrhage. After resuscitation with blood and crystalloid fluids, the uterus was explored under general anaesthesia. The uterus was free of retained products but the lower uterine segment failed to contract despite bimanual uterine compression and intravenous oxytocin. Prostaglandin F2 alpha was injected into the lower uterine segment via a transvaginal approach. This was rapidly followed by cardiovascular collapse and later by pulmonary oedema. The differential diagnosis and subsequent management are discussed.

Résumé

Il se petit qu’ un surdosage de prostaglandine F2 alpha injectée dans le myomètre entraine de l’ hypotension et de l’ oedème pulmonaire; en voici un exemple. Avec stimulation aux ocytociques, une patiente accouche rapidement mais l’ utérus devient atone et saigne abondamment. On infuse alors du sang et des solutions de cristalloïdes, suivis d’ un curetage sous anesthésie générale qui confirme l’ absence de rétention placentaire. Le segment inférieur de l’ utérus demeure flasque malgré le massage utérin et l’ ocytocine intraveineuse. C’ est alors que par voie vaginale, l’ on injecte de la prostaglandine F2 alpha dans l’ utérus. Il s’ensuit rapidement un collapsus cardiovasculaire et un oedème pulmonaire. Voir l’ article pour le diagnostic différentiel et la suite des événements.